MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JII UNI TIB XLPE INS SZ 1-2 8MM LM/RL; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. JII UNI TIB XLPE INS SZ 1-2 8MM LM/RL; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Model Number 71935205
Medical Device Problem Code Incomplete or Inadequate Connection (4037)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/04/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference number: (b)(4).
 
Event or Problem Description
It was reported that during a surgery, the surgeon encountered difficulties in placing a uni-compartmental knee prosthesis insert from the journey uni 2 range.The insert was eventually damaged due to its difficult insertion, so the surgeon changed it to another identical insert (same batch and size).This second insert gave the same difficulties and the same result: it was impossible to insert it into the tibial base despite the surgeon once again implementing all the precautions (pulsed washing, drying and checking that there was no interposition by soft parts, cement or blood).As a result, the surgeon took a new insert, identical but from a different batch, which snapped into the tibial base quite normally.There were no immediate consequences for the patient, apart from an extension of a few minutes of the operating time.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H3, h6: the device, used in treatment, was returned for evaluation.A visual inspection confirms heavy damage to the locking detail due to attempting to insert of the device.A dimensional inspection was attempted but the device was too damaged from the attempted insertion to obtain accurate measurements.A medical investigation was conducted and confirms this case reports that there were difficulties placing the uni insert, and it eventually became damaged.Per complaint details, a second insert of the same size was attempted, and also had difficulty seating.The surgery was completed using a third insert of the same size, but a different lot.There was a minimal procedural delay, however no patient harm was reported.Therefore, no further assessment is warranted at this time.A complaint history review found related failures; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.Some potential probable causes for this event could include a fit/ sizing issue or poor insertion technique.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaints will be reopened.No further investigation is warranted for these complaints; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
JII UNI TIB XLPE INS SZ 1-2 8MM LM/RL
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11391039
Report Number1020279-2021-01665
Device Sequence Number3256805
Product Code HSX
UDI-Device Identifier00885556578841
UDI-Public00885556578841
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K152315
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/16/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71935205
Device Catalogue Number71935205
Device Lot Number19JAP0050A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/02/2021
Initial Date Received by Manufacturer 02/04/2021
Supplement Date Received by Manufacturer06/11/2021
Initial Report FDA Received Date02/28/2021
Supplement Report FDA Received Date06/16/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1